Ohio, 2002

Hail and Damaging Winds in Ohio, May 31, 2002

May 31, 2002 · NWS CLE · 18 events in 9 counties and zones

10 thunderstorm wind, 8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$336,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 31, 1:17 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, May 31, 1:17 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
217 PM EDT FRI MAY 31 2002

INSTABILITY AND MSTR CONVERGENCE CONTINUE TO POOL FROM CLE WSW LAF.
SATELLITE IMAGERY SHOW LINES OF CU DVLP FROM SE OF ERI TO AOH.  0-6
KM SHEAR IS ABOUT DOUBLE FROM RECENT AFTERNOON CONDITIONS TO 30 TO
40KTS ACR THE ERN HALF OF THE CWA.  WHEN CONVECTION DVLPS ACTIVITY
WL LIKELY BCM SVR FROM GKG TO MWN AND POINTS SE. CONVECTION WL MOVE
E OF CWA BY 00Z.

THIS SET OF RUNS SHOWS THE ETA MODEL HAS COME AROUND TO THE AVN AND
HAS NOT OVERLY DVLP A WK S/W MOVING INTO THE AREA ON SAT. MSTR
APPEARS LIMITED AND UVM IS WEAK. WL NOT MENTION PCPN ON SAT. MODELS
ARE IN MORE AGREEMENT ABOUT A S/W THAT IS PROG TO MOVE INTO THE AREA
LATE SUN. MSTR INCRS DURING THE AFTN WITH UVM SPREADING IN TWD 00Z
MON.  WL MENTION A LATE AFTERNOON CHC OF RW/TRW OVER THE WRN PART OF
THE AREA.

NGM MOS TEMPS FOR SAT APPEAR TOO WARM. THE NEW ETA TEMPS LOOK BETTER
AND MAY ALSO BE TOO WARM.  TEMPS FOR SUN LOOK RESONABLE.

.CLE...
OH...NONE.
PA...NONE.

LAPLANTE

In the hours before

Special weather statement, May 31, 2:52 PM EST, 38 minutes before
PAZ003-312020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
352 PM EDT FRI MAY 31 2002

...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR CRAWFORD
COUNTY PENNSYLVANIA HAS BEEN CANCELLED...

THE STORMS RESPONSIBLE FOR THE WATCH HAVE MOVED SOUTH OF CRAWFORD
COUNTY AND ADDITIONAL STORMS ARE NOT EXPECTED.

ADAMS

The radar

The Cleveland radar (KCLE), 40 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Summit

When
May 31, 3:30 PM EST
Where
Summit County, Hudson
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.250, -81.433

Thunderstorm winds downed two large trees limbs.

Hail, Medina

When
May 31, 3:30 PM EST
Where
Medina County, Medina
Measured
0.88 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.133, -81.867

Nickel size hail was observed between Medina and Hinckley.

Hail, Mahoning

When
May 31, 3:50 PM EST
Where
Mahoning County, Craig Beach
Measured
0.88 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.117, -80.983

Nickel size hail was reported two miles east of Craig Beach.

Hail, Summit

When
May 31, 3:55 PM EST
Where
Summit County, Tallmadge
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.100, -81.433

Dime size hail was observed.

Thunderstorm Wind, Summit

When
May 31, 4:00 PM EST
Where
Summit County, Tallmadge
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -81.433

Thunderstorm winds downed two trees.

Thunderstorm Wind, Mahoning

When
May 31, 4:05 PM EST
Where
Mahoning County, Boardman
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -80.683

Thunderstorm winds downed two large tree limbs.

Thunderstorm Wind, Portage

When
May 31, 4:05 PM EST
Where
Portage County, Atwater
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -81.167

Thunderstorm winds downed several trees.

Thunderstorm Wind, Stark

When
May 31, 4:10 PM EST
Where
Stark County, Waco
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.783, -81.350

A 65 mph thunderstorm wind gust was measured.

Thunderstorm Wind, Morrow

When
May 31, 4:15 PM EST
Where
Morrow County, Johnsville
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.617, -82.667

Thunderstorm winds downed several trees.

Hail, Stark

When
May 31, 4:18 PM EST
Where
Stark County, Canton
Measured
1 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.383

Quarter size hail was observed three miles south of Canton.

Hail, Richland

When
May 31, 4:30 PM EST
Where
Richland County, Lucas
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.700, -82.417

Dime size hail was observed.

Thunderstorm Wind, Knox

When
May 31, 4:35 PM EST
Where
Knox County, Gambier
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
40.367, -82.217

Thunderstorm winds downed at least 20 trees.

Thunderstorm Wind, Knox

When
May 31, 4:35 PM EST to 4:45 PM EST
Where
Knox County, Fredericktown
Property damage
$175,000
Reported by
EMERGENCY MANAGER
Coordinates
40.483, -82.550

Thunderstorm winds downed 35 trees approximately five miles northeast of Mount Vernon. One home was destroyed by fallen trees and three others were significantly damaged. Six additional trees were downed in Fredericktown.

Thunderstorm Wind, Stark

When
May 31, 4:40 PM EST
Where
Stark County, Waynesburg
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.667, -81.250

Thunderstorm winds downed several trees.

Hail, Holmes

When
May 31, 4:40 PM EST
Where
Holmes County, Nashville
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.600, -82.117

Dime size hail was observed 10 miles southeast of Nashville.

Hail, Knox

When
May 31, 4:50 PM EST
Where
Knox County, Bladensburg
Measured
1.75 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
40.283, -82.283

Golf ball size hail was observed.

Hail, Knox

When
May 31, 5:00 PM EST
Where
Knox County, Millwood
Measured
0.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.400, -82.283

Dime size hail was observed.

Thunderstorm Wind, Stark

When
May 31, 5:16 PM EST
Where
Stark County, Louisville
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.833, -81.250

A 58 mph thunderstorm wind gust was measured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296280, 5296385, 5296281, 5296282, 5296381, 5296283, 5296382, 5296285, 5296383, 5296286, 5296378, 5296379, 5296387, 5296380, 5296386, 5296388, 5296384, 5296284.